Nebraska, 2021

Drought in Nebraska, July 27, 2021

July 27, 2021 · NWS LBF · 2 events in 2 counties and zones

Extreme drought (D3) was reintroduced to Boyd County, while Severe drought (D2) remains over northern Holt County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Extreme drought (D3) was reintroduced to Boyd County, while Severe drought (D2) remains over northern Holt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 26, 10:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 26, 10:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1112 PM CDT Mon Jul 26 2021

.UPDATE...
Issued at 1037 PM CDT Mon Jul 26 2021

Heat indices near 100F are expected across northern Sheridan
county Tuesday and Wednesday. Sheridan county has been added to
the heat advisory currently in effect across wrn and ncntl
Nebraska.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 346 PM CDT Mon Jul 26 2021

Skies were mostly clear to partly cloudy this afternoon, as a
tongue of Gulf moisture streaming northwestward from KS into
Nebraska shows cumulus cloud formation. Temperatures at 3 pm
ranged from 90 to 95 degrees.

An upper ridge will remain centered from the Central Rockies into
the Central Plains tonight and Tuesday. Anomalously warm
temperatures will occur across western Nebraska on Tuesday as
surface low pressure deepens across WY into southern MT. Mixing
looks to be deeper that today, i.e. up to 750 mb this afternoon
and up to 650mb Tuesday afternoon. Forecast highs remain very near
the previous forecast from mainly 98 to 102. Portions of far
northern Nebraska including Valentine could see highs reach 104.
Surface dewpoints will peak in the mid 60s to low 70s by 10 am
CDT, then fall off into the upper 40s to mid 50s northwest
Sandhills to the mid to upper 60s east. No change to the current
Heat Advisory which begins at noon CDT Tuesday and runs through
Wednesday evening. Highest heat index values will be 104 degrees
across the northeastern areas.

Lows Tuesday night will be warm, from the upper 60s to lower 70s.

.LONG TERM...(Wednesday through Monday)
Issued at 346 PM CDT Mon Jul 26 2021

On Wednesday, the upper ridge will remain centered over the
Central Plains. Upper troughing will increasing across the Great
Lakes Region. This will drive a cold front southward into central
South Dakota. Compressional heating will occur south of the front
across Nebraska with the hottest temperatures of the week
expected. Highs from 98 to 105 are expected. Even deeper mixing up
to 600mb is expected. Afternoon dewpoints look similar to Tuesday,
with heat index values again as high as 104 degrees. Values of 105
degrees or higher are possible across northeastern areas, so will
need to monitor for a possible upgrade to an excessive Heat
Warning.

A weak cold front will drop into the area late Wednesday night and
reach into southwest Nebraska Thursday afternoon. With an east to
northeast breeze, highs will fall back to around 90, with mid and
upper 90s across southwest NE. Isolated afternoon thunderstorms
are possible north of the front across the Sandhills.

Temperatures will gradually lower Friday through Monday. Highs by
Sunday and Monday will range in the 80s, with no 90s expected.

Thunderstorm chances will increase Thursday night and remain in
the forecast through Monday. While widespread rainfall is not
expected, at least scattered coverage is, leading to the best
rainfall potential across north central Nebraska. Northwest flow
aloft will persist thorugh this timeframe, and atmospheric
moisture will be enhanced across South Dakota through the Mid and
Lower Missouri Valley. Locally heavy rainfall could occur,
especially Friday night, as supported by the latest operational
GFS and ECMWF and also the GEFS and ECMWF ensemble means.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1112 PM CDT Mon Jul 26 2021

VFR is generally expected across wrn and ncntl Nebraska overnight,
Tuesday and Tuesday evening. No thunderstorms are expected during
this time.

A strong upper level ridge of high pressure will build across
Nebraska tonight and drift slowly east Tuesday. Patchy valley fog
is possible for a few hours Tuesday morning affecting areas east
of highway 61. Otherwise, VFR should prevail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon CDT /11 AM MDT/ Tuesday to 9 PM CDT /8
PM MDT/ Wednesday for NEZ004>010-025>029-037-038-059-070-071-094.

&&

UPDATE...CDC
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...CDC
Hazardous weather outlook, Jul 26, 3:48 PM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
448 PM CDT Mon Jul 26 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-272200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
448 PM CDT Mon Jul 26 2021 /348 PM MDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Hot weather will create heat index values over 100 degrees
Tuesday and Wednesday.

The chances for thunderstorms will increase toward the end of the
week. The potential for severe weather will be assessed in later
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Visit www.weather.gov/northplatte for more information.

Taylor

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Boyd

When
July 27, 12:00 AM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Extreme drought (D3) affects central and eastern Boyd County, while Severe drought (D2) affects western and far eastern Boyd, and Moderate drought (D1) over far western Boyd. Primary change from previous week includes the reintroduction of extreme drought (D3).

Drought, Holt

When
July 27, 12:00 AM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe drought (D2) is in place over northern Holt County, while Moderate drought (D1) affects parts of northwest and central Holt, and Abnormally dry (D0) lies across the south. The primary change from the previous week includes a slight expansion of Severe drought (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963356, 963357.